What everyone needs to know about colds and flu

Mo Farrah after missing out on a gold medal
				 Picture: Adam Davy

VERITY LUSH: Leave me to browse the make-up counter in peace

0
Have your say

There are more than 200 different viruses that can cause the common cold, which means that there is a good chance that many of us will catch one over the festive period.

Colds certainly occur more in winter, but there is no real evidence to suggest why.

One theory is that when the weather is colder, people tend to stay indoors in closer contact with each other, providing an environment which speeds up the spread of colds.

Another contributing factor is that family and friends get together from all areas of the country.

This means that people are being exposed to new viruses to which they have no previous built up immunity to.

n Symptoms:

Along with a runny nose, sneezing, blocked sinuses and nasal stuffiness, a cold can also be accompanied by a sore throat or cough.

As well as colds, there is also the increased risk of flu at this time of year.

Above and beyond the symptoms of a cold, this can also lead to fever, chills, aching muscles and a headache.

While anyone can get flu, it can be more serious for those over 65 or with underlying health problems.

If you fall into a high risk category you should consider getting a flu vaccination.

n Alleviating the symptoms:

While there is no cure for the common cold, the symptoms are usually treatable at home and will normally last around a week.

One of the most important things to do is keep your fluid levels up.

This will replace water lost through sweating and having a runny nose.

Getting plenty of rest and eating healthily – by adding plenty of fruit and vegetables to your diet– will also give you a better chance of fighting off the infection.

Steam inhalation, gargling with salt water and vapour rubs are also simple methods you can use to alleviate the symptoms.

While there are many over the counter cold remedies, paracetamol, ibuprofen and aspirin are known to be effective in making cold symptoms more tolerable.

Cold remedies can help reduce a fever and also act as a painkiller.

However, it is important to remember that other over the counter cold remedies may also contain paracetamol, so it is important to read the instructions carefully, or consult your pharmacist if you are unsure.

Remember, not all remedies that are suitable for adults can be given to children. Those under 16, for example, should not be given aspirin.

Most over the counter medicines are also not suitable for children, but a pharmacist will be able to advise on alternatives.

Decongestants, which can also help relieve symptoms for a short amount of time, are also unsuitable for children under six as they can produce side effects.

n How colds spread:

There is a variety of ways that the cold virus can be spread.

When a person suffering from a cold coughs or sneezes, droplets containing the virus can be spread to other people, either through inhaling or touching an infected surface and then rubbing eyes or noses.

This means that the best way to stop the spread of the virus is to make sure you sneeze and cough into a tissue, and then dispose of this in the bin.

Washing your hands thoroughly afterwards will also help to kill traces of the virus that are left.

And washing your hands regularly throughout the day will help to prevent you picking up colds as well as reducing the spread of them.

Further information about colds, coughs and flu can be found on the NHS Choices website (nhs.uk)